South Carolina, 2012Hail and Damaging Winds in South Carolina, April 3, 2012
April 3, 2012 · NWS CAE · 3 events in 2 counties and zones
A backdoor cold front was the focus for scattered thunderstorms across the Midlands and CSRA. An isolated severe storm moved across the Augusta Metro Area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A backdoor cold front was the focus for scattered thunderstorms across the Midlands and CSRA. An isolated severe storm moved across the Augusta Metro Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 3, 7:06 PM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Apr 3, 7:06 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
806 PM EDT TUE APR 3 2012
.SYNOPSIS...
A WEAK STATIONARY BOUNDARY OVER EASTERN GA WILL SLOWLY DISSIPATE
TONIGHT. ANOTHER WEAK FRONT WILL APPROACH FROM THE NORTH ON
WEDNESDAY...WITH A STRONGER SYSTEM AFFECTING THE REGION THURSDAY
THROUGH FRIDAY. DRY WEATHER IS EXPECTED THIS WEEKEND.
&&
.NEAR TERM /OVERNIGHT/...
CONVECTION MOVING OUT OF THE MOUNTAINS ASSOCIATED WITH SHORTWAVE
MOVING THROUGH THE CENTRAL APPALACHIANS. MORE CONVECTION ACROSS
SOUTHERN AND EASTERN GA ASSOCIATED WITH AN AREA OF LOW PRESSURE
THAT HAS BEEN MOVING THROUGH THE FLORIDA PANHANDLE. ONE SMALL AREA
OF CONVECTION HAD OCCURRED NEAR SAVANNAH...BUT THAT HAS FALLEN
APART. OUTFLOW BOUNDARIES ASSOCIATED WITH ALL THESE STORMS CAN BE
SEEN MOVING THROUGH CENTRAL GA...WESTERN SC AND NC. STILL HAVE
SOME INSTABILITY BEING SHOWN ACROSS THE REGION...WITH HIGHEST
INSTABILITY ACROSS CENTRAL GA AND EXTENDING INTO CENTRAL SC. AREA
SHOULD SEE SOME SCATTERED SHOWERS/STORMS DEVELOP THROUGH
MIDNIGHT...AND SHOULD LAST THROUGH A PORTION OF THE OVERNIGHT HOURS.
CANNOT RULE OUT ISOLATED SEVERE STORMS WITH POSSIBLY LARGE HAIL
OR DAMAGING WINDS.
AS FOR LOW TEMPERATURES...WENT WITH CONSENSUS WITH LOWS IN THE
LOW TO MID 60S. ONE OTHER ISSUE WILL REVOLVE AROUND FOG FORMATION
WITH THE INCREASE IN LOW LEVEL MOISTURE. DO NOT EXPECT WIDESPREAD
FOG...BUT PATCHY FOG CAN NOT BE RULED OUT.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
ON WEDNESDAY...SOME WEAK MID/UPPER LEVEL RIDGING BUILDS IN AHEAD
OF THE SYSTEM THAT WILL BE APPROACHING THE AREA FOR THURSDAY AND
FRIDAY. AT THE SURFACE...ANOTHER BACKDOOR COLD FRONT WILL BE
APPROACHING THE NORTHERN PORTION OF THE CWA BY LATE WEDNESDAY
AFTERNOON/EVENING. ALL OF THE MODELS INDICATE THAT THIS FRONT WILL
PUSH SOUTHWARD INTO THE AREA WEDNESDAY NIGHT...THEN STALL ACROSS
THE AREA FOR THURSDAY/THURSDAY NIGHT. THURSDAY NIGHT INTO
FRIDAY...CLOSED LOW ACROSS THE SOUTHERN PLAINS WILL MOVE
EAST/SOUTHEAST AND BE LOCATED ACROSS THE SOUTHEAST. MODEL TIME
SECTIONS INDICATE INCREASING MOISTURE ACROSS THE AREA THURSDAY
INTO THURSDAY NIGHT. ENSEMBLE/GUIDANCE POPS ALSO ON THE INCREASE.
WILL GRADUALLY INCREASE POPS THROUGH THE PERIOD TO LIKELY BY
THURSDAY NIGHT. AS FOR TEMPERATURES...WILL STAY NEAR A CONSENSUS
OF THE GUIDANCE THROUGH THE PERIOD.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
GFS AND ECMWF IN OVERALL GOOD AGREEMENT SHOWING LOW PRESSURE
SYSTEM MOVING OFFSHORE ON FRIDAY. STILL A LINGERING CHANCE OF RAIN
DURING THE DAY FRIDAY BUT PRECIPITATION SHOULD END BY LATER IN THE
DAY AS HIGH PRESSURE BUILDS IN FROM THE WEST. SATURDAY AND SUNDAY
LOOK DRY. GFS INDICATING A WEAK COLD FRONT MOVING TOWARDS THE AREA
BY LATE MONDAY BUT MOISTURE APPEARS LIMITED. DRY CONDITIONS
CONTINUE FOR TUESDAY. TEMPERATURES WILL BE MUCH COOLER THAN
RECENTLY AND ACTUALLY BELOW NORMAL FOR FRIDAY AND SATURDAY...AND
NEAR NORMAL FOR THE REMAINDER OF THE PERIOD.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AFTERNOON CONVECTION CONTINUES TO REMAIN AWAY FROM THE TERMINAL
LOCATIONS AND GENERALLY DISSIPATING IN INTENSITY OVER THE PAST
HOUR OR SO. HOWEVER...SOME ISOLATED SHOWERS HAVE DEVELOPED ACROSS
THE WESTERN MIDLANDS AND EAST CENTRAL GEORGIA IN THE LAST HOUR ON
OUTFLOW BOUNDARIES DESPITE THE SETTING OF THE SUN. CONFIDENCE
REMAINS LOW THAT ANY CONVECTION WILL IMPACT ANY OF THE TERMINALS
AND THEREFORE NOT INCLUDING IN THE FORECAST...ALTHOUGH AGS/DNL
WOULD BE MOST AT RISK DURING THE 01Z- 03Z TIME FRAME AND WILL BE
AMENDED AS NEEDED.
CONVECTIVE DEBRIS CLOUDS LIKELY TO REMAIN OVER THE REGION THIS
EVENING AND OVERNIGHT WHICH SHOULD HELP PRECLUDE FOG DEVELOPMENT
DESPITE PLENTY OF LOW LEVEL MOISTURE IN PLACE AND WINDS THAT WILL
BECOME RELATIVELY LIGHT THROUGH THE NIGHT. THINK AS THE CLOUDS
THIN LATE TONIGHT SOME MVFR FOG WILL BE POSSIBLE ALL TERMINALS
WITH POSSIBLE TEMPORARY IFR VSBYS AND/OR CIGS OGB/AGS DURING THE
09Z-13Z PERIOD. EXPECT VFR CONDITIONS TO PREVAIL AFTER 14Z WITH
WINDS PICKING UP FROM THE WEST TO AROUND 10-12 KNOTS WITH
AFTERNOON GUSTS TO AROUND 20 KNOTS.
ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE AGAIN WEDNESDAY
AFTERNOON BUT LOW CONFIDENCE IN TIMING AND LOCATION WILL PRECLUDE
IT FROM THE FORECAST. OUTFLOW BOUNDARIES FROM CONVECTION THIS
AFTERNOON MAY SERVE AS A FOCUS FOR CONVECTION ON WEDNESDAY AND CAN
BE EVALUATED EARLY WEDNESDAY.
EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CONDITIONS POSSIBLE
DURING THE LATE NIGHT AND MORNING HOURS THURSDAY AND FRIDAY. THERE
WILL ALSO BE AN INCREASED CHANCE OF THUNDERSTORMS THURSDAY THROUGH
SATURDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
NEAR TERM...CL
AVIATION...HC
Hazardous weather outlook, Apr 3, 11:37 AM EST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1237 PM EDT TUE APR 3 2012
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1237 PM EDT TUE APR 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
INTO THE EVENING. THE MAIN AREA OF CONCERN IS THE CENTRAL SAVANNAH
RIVER AREA. THERE IS THE POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS TO DEVELOP...CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 3, 8:00 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
900 PM EDT TUE APR 3 2012
SCZ020-021-027-028-040145-
FAIRFIELD-LEXINGTON-NEWBERRY-RICHLAND-
900 PM EDT TUE APR 3 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...
LEXINGTON...NEWBERRY AND RICHLAND COUNTIES THROUGH 945 PM EDT...
AT 857 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST
OF WINNSBORO TO 6 MILES SOUTH OF SILVERSTREET TO 7 MILES NORTH OF
WHITMIRE...MOVING EAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
NEWBERRY...PROSPERITY...WHITMIRE AND WINNSBORO...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3454 8090 3431 8094 3410 8118 3412 8161
3419 8173 3417 8178 3418 8186 3413 8188
3414 8189 3435 8183 3437 8178 3453 8165
3453 8162 3445 8153 3449 8149 3450 8143
3458 8142
TIME...MOT...LOC 0100Z 266DEG 14KT 3442 8118 3413 8171
3460 8161Thunderstorm Wind, Lexington
- When
- April 3, 8:53 PM EST to 8:55 PM EST
- Where
- Lexington County, 1.69 mi NW of Ridge Rd Xrds
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.020, -81.487
Highway Patrol reported trees down at the intersection of Ansel Caughman Road and Union Church Road.
Hail, Lexington
- When
- April 3, 9:01 PM EST to 9:03 PM EST
- Where
- Lexington County, 0.57 mi W of Gilbert
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.920, -81.390
Public reported dime to nickel size hail near Gilbert.
Thunderstorm Wind, Richland
- When
- April 3, 9:16 PM EST to 9:18 PM EST
- Where
- Richland County, 2.2 mi NE of Ballentine
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.140, -81.200
Public reported trees down between Ballentine and Irmo.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 3, 201229 injured · $798 million · EF3 · 94 events
- Hail and Damaging Winds in Florida, April 3, 20121 death · $86,000 · 1 in hail · 16 events
- Flash Flood in West Virginia, April 3, 2012$175,000 · 1 event
- Hail and Damaging Winds in South Carolina, April 3 to 5, 2012$100,000 · 1 in hail · 11 events
- Flash Flooding and Hail in Louisiana, April 3 to 5, 2012$55,000 · 1.75 in hail · 11 events
- Flash Flooding and Flooding in Kentucky, April 3 to 4, 2012$60,000 · 1 in hail · 9 events
- Flash Flooding and Hail in Arkansas, April 3, 2012$40,000 · 1 in hail · 9 events
- Hail in Texas, April 3 to 4, 2012$26,000 · 2.75 in hail · 13 events
- Tornadoes and Hail in Texas, April 3 to 4, 2012EF0 · 29 events
- Hail and Damaging Wind in Tennessee, April 3, 2012$25,000 · 1.25 in hail · 6 events
- Tornado and Hail in Louisiana, April 3, 2012$6,000 · EF0 · 23 events
- Hail and Damaging Winds in Arkansas, April 3, 2012$10,000 · 1.75 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364181, 364179, 364180.